Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 141, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 15, 2015, 4:44 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2015, 4:44 PM PDT (23:44 UTC)
- Expired
- Oct 15, 2015, 6:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 133 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
890
WGUS55 KVEF 152344
FFWVEF
CAC071-160145-
/O.NEW.KVEF.FF.W.0141.151015T2344Z-151016T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 PM PDT THU OCT 15 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 645 PM PDT
* AT 443 PM PDT...DOPPLER RADAR INDICATED HEAVY RAIN OVER LANDERS.
THE RAIN IS MOVING NORTH AT 20 MPH. FLASH FLOODING IS EXPECTED TO
CONTINUE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LANDERS...JOSHUA TREE AND JOSHUA TREE LAKE CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.
&&
LAT...LON 3411 11636 3435 11642 3436 11641 3447 11640
3447 11642 3453 11642 3453 11646 3455 11646
3456 11612 3413 11615
$$
MP1 follow-up statement
080
WGUS75 KVEF 160142
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
642 PM PDT THU OCT 15 2015
CAC071-160150-
/O.EXP.KVEF.FF.W.0141.000000T0000Z-151016T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
642 PM PDT THU OCT 15 2015
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 645 PM PDT...
THE HEAVIEST RAIN HAS ENDED...WATER IS RECEDING...AND FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PERIODS OF MODERATE RAINFALL CAN
BE EXPECTED THROUGH THE OVERNIGHT HOURS AND WATER WILL CONTINUE TO
RUN SOME AREA WASHES.
LAT...LON 3411 11636 3435 11642 3436 11641 3447 11640
3447 11642 3453 11642 3453 11646 3455 11646
3456 11612 3413 11615
$$
MPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 2:50 PM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, Oct 15, 2:50 PM PDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 250 PM PDT THU OCT 15 2015 .SYNOPSIS...A STORM SYSTEM ALONG THE SOUTHERN CALIFORNIA COAST WILL LIFT SLOWLY TO THE NORTHEAST THROUGH SATURDAY RESULTING IN SHOWERS AND THUNDERSTORMS ACROSS THE AREA. ANOTHER SYSTEM WILL APPROACH THE AREA FROM THE NORTHWEST ON SATURDAY AND LINGER THROUGH MONDAY RESULTING IN ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. DRY WEATHER WILL RETURN TO THE ENTIRE AREA ON TUESDAY. && .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. THE SOUTHERN CALIFORNIA CLOSED LOW WAS CENTERED OVER POINT CONCEPTION THIS AFTERNOON AND THE LATEST FORECAST MODELS GENERALLY AGREE THAT IT WILL REMAIN FAIRLY STATIONARY THROUGH FRIDAY AFTERNOON. THE CIRCULATION WILL SLOWLY ELONGATE AND TRANSITION INTO AN OPEN TROUGH THROUGH FRIDAY EVENING. THOUGH THIS ORIENTATION IS NOT AS FAVORABLE FOR WIDESPREAD PRECIPITATION AS A CLASSIC CLOSED LOW LIFTING FROM LOS ANGELES TO LAS VEGAS...THE EAST SIDE OF THE TROUGH WILL PROVIDE BROAD UPWARD FORCING ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. THIS WILL COINCIDE WITH DEEP SOUTHERLY FLOW PULLING MOISTURE UP ACROSS MUCH OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA DURING THE NEXT 24 HOURS. SO...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED. PRECIPITABLE WATER VALUES OF 1.0-1.25 INCHES WILL SUPPORT ISOLATED HEAVY RAINFALL. STORM MOTION WILL BE 20-30 MPH TO THE NORTH...BUT LOCALIZED TRAINING CELLS ARE A POSSIBILITY IN THIS PATTERN. THE CHANCE FOR SHOWERS SHOULD DIMINISH A LITTLE LATE FRIDAY NIGHT AND SATURDAY AS THE TROUGH OPENS UP AND LIFTS AWAY. THIS BREAK WILL BE SHORT LIVED AS A SHORTWAVE DROPS DOWN FROM NORTHERN CALIFORNIA SATURDAY NIGHT AND DIVES OVER SOUTHERN NEVADA SUNDAY. SUBSTANTIAL LINGERING MOISTURE WILL BE AVAILABLE FOR DYNAMIC FORCING TO LIFT IT AND GENERATE SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER CLARK...LINCOLN AND MOHAVE COUNTIES MUCH OF THE DAY SUNDAY. THE GFS AND ECMWF DIFFER IN HOW QUICKLY THIS TROUGH LIFTS TO THE EAST SUNDAY NIGHT AND MONDAY...THE ECMWF BEING MUCH LESS PROGRESSIVE. THIS WILL KEEP A GOOD CHANCE OF SHOWERS AROUND SUNDAY NIGHT THEN DECREASING FROM WEST TO EAST MONDAY. RAINFALL AMOUNTS DURING THE PERIOD WILL BE VARIABLE AND IT IS IS DIFFICULT TO PINPOINT WHICH AREAS WILL SEE RAINFALL DURING EACH 6 HOUR PERIOD AND WHICH WILL NOT. THUS...POPS OF 60-70 PERCENT ARE ABOUT AS HIGH AS WE CAN CONFIDENTLY GO FOR NOW. IN GENERAL THOUGH...STORM TOTAL AMOUNTS THROUGH SUNDAY WILL GENERALLY RANGE FROM A HALF-INCH TO ONE INCH WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SNOW IS NOT MUCH OF A CONCERN EXCEPT IN THE HIGHEST PEAKS OF THE SIERRA WHERE AT LEAST A FEW INCHES IS PROBABLE. .LONG TERM...MONDAY THROUGH THURSDAY. AN UPPER TROUGH LINGERING OVER SOUTHEAST NEVADA AND NORTHWEST ARIZONA SHOULD BE ENOUGH TO SUPPORT SCATTERED INSTABILITY SHOWERS PRIMARILY OVER THE HIGHER TERRAIN THROUGH MONDAY. NOT THE COLDEST OF SYSTEMS WITH SNOW LEVELS STAYING AT OR ABOVE 9500-10000 FEET DURING THE DURATION OF THE EVENT SUNDAY AND MONDAY. TUESDAY THROUGH THURSDAY WILL BE DRY ALONG WITH NEAR NORMAL TEMPERATURES UNDER RIDGING. && .CLIMATE...RECORD HIGH MINIMUM TEMPERATURES ARE ALSO POSSIBLE FOR LAS VEGAS EACH DAY THROUGH SATURDAY. DATE VALUE/YEAR ----------------------------- 10/15 70/1950 10/16 66/2010* 10/17 67/1991 * TIE FROM PREVIOUS YEARS. && .AVIATION...FOR MCCARRAN...SCATTERED SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND FRIDAY. MOST OF THE SHOWERS ARE EXPECTED TO REMAIN LIGHT...BUT THERE WILL BE A FEW HEAVIER SHOWERS ALONG WITH AN ISOLATED THUNDERSTORM THAT WILL DROP CIGS TO AROUND 5- 6K FEET AND POTENTIALLY LOWER VSBYS TO 5SM. WINDS ARE FORECAST TO BE OUT OF THE NORTHWEST TO NORTH AROUND 5-7 MPH...BUT WILL GUST TO AROUND 20-25KTS IN THE VICINITY OF STORMS. THE CHANCE FOR SHRA/TSRA WILL CONTINUE THROUGH MONDAY WITH CIGS/VSBY REDUCED TO MVFR OR LOWER AS WELL AS MOUNTAIN OBSCURATIONS POSSIBLE. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SHRA/TSRA WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT WITH THE GREATEST CHANCES ACROSS SAN BERNARDINO, INYO, SOUTHERN NYE AND WESTERN CLARK COUNTIES. ONLY ISOLATED SHOWERS ARE EXPECTED FOR MOHAVE, NORTHEAST CLARK AND EASTERN LINCOLN COUNTIES UNTIL MONDAY WHEN PRECIPITATION CHANCES WILL INCREASE. CIGS WILL MAINLY BE 6K- 10K FEET IN AND NEAR SHRA/TSRA OTHERWISE 10K-14K FEET. VSBY MAY BE REDUCED TO MVFR OR LOWER WITH GUSTY AND ERRATIC WINDS POSSIBLE IN AND NEAR ANY SHRA/TSRA. OTHERWISE EXPECT WINDS TO TREND TOWARD TYPICAL DIURNAL DIRECTIONS AT 10 KTS OR LESS EXCEPT IN THE OWENS VALLEY THIS AFTERNOON AND EARLY EVENING WHERE SOUTH WINDS OF 10-20 KTS WITH GUSTS TO 25 KTS ARE POSSIBLE. MOUNTAIN OBSCURATIONS ARE POSSIBLE. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY THROUGH MONDAY. && SHORT TERM...ADAIR LONG TERM....PIERCE AVIATION.....GORELOW FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Oct 15, 11:19 AM PDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1119 AM PDT THU OCT 15 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD FURNACE CREEK 36.46N 116.87W
10/15/2015 INYO CA PARK/FOREST SRVC
NUMEROUS ROADS CLOSED IN DEATH VALLEY NP DUE
TO FLOODING. THESE ROADS INCLUDE BUT ARE NOT
LIMITED TO ARTIST DRIVE...COTTONWOOD/MARBLE
ROAD...EMIGRANT CANYON...GREENWATER
ROAD...MUSTARD CANYON...MOSAIC
CANYON...RACETRACK ROAD...WEST SIDE
ROAD...AND SALINE VALLEY SOUTH. SOME FLOOD
DAMAGE TO ROADWAYS HAS BEEN REPORTED AS
WELL.
&&
COLocal storm report, Oct 15, 1:58 PM PDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
158 PM PDT THU OCT 15 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM FLASH FLOOD 5 ESE LANDERS 34.24N 116.32W
10/15/2015 SAN BERNARDINO CA DEPT OF HIGHWAYS
VEHICLE STUCK IN FLOODING WASH NEAR WINTERS
AND SUNSET ROADS.
&&
COLocal storm report, Oct 15, 2:46 PM PDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 PM PDT THU OCT 15 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 6 NE JOSHUA TREE 34.19N 116.25W
10/15/2015 SAN BERNARDINO CA PUBLIC
CHP REPORTS VEHICLES ATTEMPTING TO DRIVE
THROUGH A FLOODED ROADWAY NEAR SUNFAIR ROAD
AND ABERDEEN DRIVE.
&&
COLocal storm report, Oct 15, 3:46 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT THU OCT 15 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLASH FLOOD 2 W TWENTYNINE PALMS 34.14N 116.09W
10/15/2015 SAN BERNARDINO CA TRAINED SPOTTER
FLOODING REPORTED ALONG HIGHWAYS 62 BETWEEN
LEAR AND LUPINE AVE. ROAD CREWS CLEARING
DEBRIS.
&&
COThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 7:19 AM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 15, 1:39 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 15, 3:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.